Try it
General Medicine · Rheumatology: antiphospholipid syndrome
Sample itemA 34-year-old woman has a first unprovoked proximal deep vein thrombosis. The aPTT is prolonged and does not correct on mixing with normal plasma. Lupus anticoagulant, anticardiolipin and anti-beta-2 glycoprotein I antibodies are all positive twice, 12 weeks apart. What is the best long-term anticoagulation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Lifelong warfarin with a target INR of 2 to 3
Persistent antiphospholipid antibodies with a thrombotic event define thrombotic antiphospholipid syndrome. Recurrence risk is high, so indefinite anticoagulation is recommended, and warfarin is preferred over direct oral anticoagulants, especially in triple-positive patients, in whom DOACs show more arterial events. The prolonged aPTT is an in vitro artefact, and the patient is at risk of thrombosis, not bleeding.
Option by option
A. Hydroxychloroquine alone
Hydroxychloroquine is an adjunct and is not an anticoagulant.
B. Lifelong warfarin with a target INR of 2 to 3 (correct)
Correct. Indefinite vitamin K antagonist therapy is the standard for thrombotic APS.
C. Rivaroxaban for 3 months then stop
A short DOAC course is inadequate, and DOACs are less effective in triple-positive disease.
D. Lifelong aspirin alone
Aspirin alone does not adequately prevent venous or recurrent thrombosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…